Thursday, September 9, 2010

Nerve II

This is the second part to a two-part case; please scroll down to see the first part of the case.

The aforementioned patient is admitted to the hospital and therapy is begun. After a week of therapy, however, you are called to the bedside for a seizure. The patient is having a tonic-clonic seizure which responds to benzodiazepines. However, she also has hypotension and clinical signs of heart failure, requiring a transfer to the ICU. Diagnosis is made with standard lab tests.

Challenge: Whoa, what happened there?

1 comment:

Craig Chen said...

Nerve II

This is refeeding syndrome, resulting from rapid fluid and electrolyte changes usually within the first 2 weeks of refeeding when patients who are malnourished are given oral, enteral, or parenteral feedings. Malnourished patients have depleted intracellular phosphate stores. With refeeding, metabolism shifts from fat to carbohydrates which can induce hypophosphatemia (as a result of glycolysis). Hypophosphatemia leads to impaired energy stores due to depletion of intracellular ATP and tissue hypoxia due to reduced levels of 2,3-DPG. In addition, hypomagnesemia and hypokalemia can lead to arrythmias and Wernicke's encephalopathy can occur in thiamine-deficient patients.

Source: UpToDate.